MedShadow was the first to launch its COVID-19 Vaccine Side Effect Tracker, even before any COVID-19 vaccines were authorized by the FDA (Food and Drug Administration). Its goal is to report on the adverse effects in clinical trials, help our readers make informed decisions and know what to expect when they get their shots. Experts said early-on that some of the side effects may be severe enough that you should try to plan to stay home from work after receiving the vaccine. One of the most frequent adverse effects the companies reported in Phase III trials (91.6% of Moderna patients and 84.1% of Pfizer patients) were “injection site reactions,” arm pain after the COVID vaccine along with swelling, redness and other symptoms near the jab.
“The most common symptom patients are getting from these injections is pain. That’s about 70% of the time,” says Peter Gulick, MD, an associate professor of medicine at Michigan State University. He adds that his own arm was sore after he received the first shot of the Pfizer vaccine, but not after the second.
Now, as more and more people are getting their shots, we’re hearing details and personal stories, and a trend is emerging. Our vaccine side effect tracker has amassed more than 100 comments, many of which describe varying degrees of arm pain after the COVID-19 vaccine, along with redness, itching and swelling at the injection site. These reactions, isolated to the arms that received the shots, have worried people.
On Jan. 10, Michelle wrote in our tracker, “Please help. I received the Moderna vaccine on Dec. 30 (healthcare professional). Today is Jan. 9. I have a baseball-size rash, hot to touch, not painful, that started last Tuesday (six days after injection). At first, my arm was a bit sore, but nothing more than [like after] the flu vaccine. I have drawn a circle around the mark to see if it is increasing in size; it has been increasing each day. I went to [the doctor] dr and they told me they don’t know what is causing this, but [they] put me on an antibiotic. I am scheduled for a second vaccine on Jan. 25. Not sure if I should still get this.”
Others quickly shared similar experiences. According to an article in USA Today, “COVID arms,” or symptoms of injection site reactions, seem to be especially common among those who have received the Moderna vaccine, a trend also demonstrated among our commenters.
Three doctors who have received the vaccines and are administering doses to others told MedShadow that pain, swelling and other reactions to the vaccine in the arm are nothing to worry about. They’ve been able to safely give patients with these reactions both doses of the two-shot vaccines. However, in rare occasions, these reactions may be the result of an infection that requires antibiotics.
What Injection Site Reactions Are and Why They Happen
Scientists divide adverse reactions into two categories: local and systemic. Injection site reactions include any change — swelling, redness, pain, itchiness and even swollen lymph nodes in the armpit or collarbone — to the shot that is isolated to one area of your body near the jab. Alternatively, headaches, fatigue, fever, muscle pain and chills are systemic reactions.
Even when you get sick with the flu, symptoms like fever, cough and runny nose are not caused by the virus itself, but by your immune system’s attempt to dispel the virus from your body. Despite that fact that the COVID-19 vaccine cannot actually infect you with the virus, it does cause your body to mount an immune response — that’s the point — so many of these side effects are normal and suggest that the vaccine is doing its job.
You don’t usually get arm pain in response to a respiratory infection, but most of the time, these injection site reactions too “are our body’s immune reaction to the vaccine itself. The vaccine triggers an inflammatory response. That’s what it’s supposed to do,” says Kartik Cherabuddi, MD, an infectious disease expert at the University of Florida. “And in some people, it can manifest itself in this way,” as arm pain after the COVID-19 vaccine.
In a small number of cases, the symptoms may be a sign that the act of breaking the skin to administer the vaccine has introduced a bacterial infection.
A Delayed Response
Most injection site reactions occur within the first hour or day after receiving the vaccination. However, Cherabuddi adds that he and his team have been seeing “another phase that’s starting about five to 10 days later.” This delayed-reaction phenomenon is also echoed by commenters on our vaccine tracker, as recorded by BT, below
On Jan. 16, BT wrote, “I had [the] Moderna vaccine eight days ago with no issue until this morning. When I woke up with an extremely swollen injection site that is red, warm and very hard, and it was initially itching, now just aching. Would appreciate knowing when your swelling went down and if you noticed any other side effects.”
Whether your reaction developed within a day or was delayed up to 10 days, Cherabuddi says, “We’re seeing these reactions resolved in a couple of days.”
While the injection site is painful, he, Gulick and Clarence Lam, MD, MPH, an interim director for occupational health at Johns Hopkins School of Medicine and a Maryland state senator, all suggest that over-the-counter painkillers like ibuprofen and Tylenol are safe and may help. You can also get some relief by applying a warm compress to the site.
If the reaction at the injection site lasts more than a few days with no sign of improvement, it’s time to contact a healthcare provider. She or he may prescribe steroids to reduce the swelling. However, these drugs also dampen your immune response, and thus may limit the vaccine’s efficacy. “[Steroids] could help if the response is particularly strong, but it’s probably not necessary in almost all instances,” says Lam.
If your provider believes you have a bacterial infection, he or she may prescribe antibiotics or drain fluid from the swollen area. Cherabuddi emphasizes that one sign you have a bacterial infection is that the reaction expands over several days. “An untreated infection will [continuously] get worse,” he says. “If it just stays the same for the next 24 to 48 hours, then you don’t need an antibiotic.”
Should I Still Get my Second Shot?
If you’ve experienced systemic adverse effects, like welts, hives, lip and throat or blood pressure changes, that might suggest an allergy. Cherabuddi says then it’s best to speak with an allergist before getting your second dose. If you’ve noticed an injection site reaction or flulike symptoms that cleared up, the physicians recommend getting the second dose. “We still want people to get the second dose, because [the vaccines] have been shown to be far more effective with dose two,” adds Lam.
Gulick, who has received payments for consulting with pharma companies on HIV and hepatitis C drugs, suggests that if you’ve experienced “a lot of pain and swelling after the first shot,” plan ahead to take an over-the-counter painkiller like aspirin immediately after receiving the second shot.
If the local reaction is still present come time for your second dose, you can postpone it. Cherabuddi says that in a few patients who were still recovering from arm pain after the COVID-19 vaccine’s first shot, he recommends waiting a little bit longer than the prescribed 21 or 28 days between doses, “just to let this [area] settle down, let the redness, achiness and swelling subside.” But, he adds, that in all the cases of injection site reactions he’s seen so far, patients have been able to safely get the second dose.
“In almost all instances, [these temporary side effects are] part of the body’s normal immune response. And while it may be concerning on the face of it, I think the reassurance is there that for individuals that have had this response, it shows that the vaccine is working,” says Lam. “Your body’s actually doing the work it’s supposed to do.”